MAUDE Adverse Event Report: ELEKTA INSTRUMENT AB LEKSELL STEREOTACTIC SYSTEM; NEUROLOGICAL STEREOTAXIC INSTRUMENT

ELEKTA INSTRUMENT AB LEKSELL STEREOTACTIC SYSTEM; NEUROLOGICAL STEREOTAXIC INSTRUMENT
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 10/05/2023
Type of Reportable Event Malfunction
Event or Problem Description
Information provided by fda - reference number mw5150997.Patient undergoing bilateral dbs electrode implant using leksell frame.One electrode was implanted, and ct used to check placement.Error was greater than acceptable or expected.The spare arc/ring was sterilized, and the electrode was reimplanted.Error was improved, but was not acceptable and not explainable by human error or natural deviations.The incision was closed.Intensive troubleshooting was performed.My partner was consulted as well for additional perspectives on causes.Additional scanning, and "phantom" targets that were non-invasive were targeted with the arc/ring.The leksell fiducial box was tested, with high but not unacceptable error per navigation system.Operation was aborted due to lack of functioning equipment; more than one possible malfunctioning piece of equipment, with a non-linear error that could not be resolved.
 
Additional Manufacturer Narrative
A retrospective review of this case based on fda inspection may 22, 2025 has been conducted with the conclusion to file an mdr report for this event.Investigation: the user has not contacted elekta and elekta has no additional information with which to investigate the mdr report.The product has not been sufficiently identified to allow full assessment.Elekta searched all received cases since (b)(6) 2023 and has not found any matching information.Conclusion: the risk of not reaching the target within acceptable accuracy is one of the main hazards identified in the leksell stereotactic system design.The user report explained their procedure and they did not find any root cause for the issue.Using information from the report, the following conclusions can be made: the user changed arc system with remaining error.The conclusion is therefore that the deviation is not linked to the arc system.The issue could not be explained by human error according to the reporter, meaning that the deviation could not be explained by erroneous scale settings by the user.Their trouble shooting did not find any root cause (high but not unacceptable error of test with leksell fiducial box).Phantom test with scanning and targeting with the arc system was done.Assuming that the scanning was stereotactic to simulate their clinical flow, this rules out both the arc system as well as the fiducial box as root cause.The investigation lacked information regarding magnitude of deviation, direction of deviation, stereotactic imaging used (mri or ct), therefore is has not been possible to rule out imaging problems with the mri scanner or shifts of the mri fiducial box.There is nothing that indicates any mechanical problems with the elekta equipment causing the problem.

Brand Name
LEKSELL STEREOTACTIC SYSTEM
Common Device Name
NEUROLOGICAL STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
ELEKTA INSTRUMENT AB
hagaplan 4
stockholm, 113 6 8
SW  113 68
Manufacturer (Section G)
ELEKTA SOLUTIONS AB
400 perimeter center terrace
suite 50
atlanta, ga 30346
SW   30346
Manufacturer Contact
cornerstone
london road
crawley, west sussex RH10 -9BL
MDR Report Key22282535
Report Number3015232217-2025-00041
Device Sequence Number18259623
Product Code HAW
UDI-Device Identifier07340048305600
UDI-Public07340048305600
Combination Product (Y/N)N
PMA/510(K) Number
K152558
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/20/2024
Initial Report FDA Received Date06/18/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown